Wisconsin, 2013Damaging Wind in Wisconsin, June 21, 2013
June 21, 2013 · NWS MKX · 1 event in 1 county or zone
A line of thunderstorms crossed southern Wisconsin during the morning hours of June 21st. A segment of the line briefly bowed out over portions of Sauk, Iowa and Lafayette counties, causing wind damage to trees and power lines in northwest Iowa County near Avoca.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms crossed southern Wisconsin during the morning hours of June 21st. A segment of the line briefly bowed out over portions of Sauk, Iowa and Lafayette counties, causing wind damage to trees and power lines in northwest Iowa County near Avoca. Vigorous synoptic forcing, especially strong, sloped frontogenesis from the surface up to 700 mb, accompanied a short wave trough through the region that drove a complex of strong to severe thunderstorms across Minnesota into southern Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 2:08 AM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 21, 2:08 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 AM CDT FRI JUN 21 2013
.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.
THIS WARM...MOIST AND UNSTABLE SOUTHWESTERLY FLOW REGIME IS
TYPICALLY DIFFICULT TO RESOLVE DETAILED CONVECTIVE TRENDS BEYOND
ABOUT 12HRS. CONVECTION BEYOND 12HRS DEPENDS HIGHLY ON THE BEHAVIOR
OF CONVECTION IN THE PRECEDING 12HRS. FOR INSTANCE...ALL THE HI
RESOLUTION SHORT RANGE MODELS ARE HAVING DIFFICULTY WITH THE
CONVECTION OVER MN EARLY THIS MORNING. EARLIER MODEL RUNS DEVELOPED
THIS INTO A BIG BOW ECHO THAT RACED ACROSS THE FORECAST AREA AROUND
12Z. THE REALITY IS THAT IT IS STAYING UP TO THE NORTH MUCH LONGER
AND MAY END UP JUST SKIRTING THE NORTHERN FORECAST AREA BEFORE
DIMINISHING WITH TYPICAL DIURNAL TRENDS. THE TURN TO THE SOUTHEAST
NEEDS THE COLD POOL DYNAMICS TO GET ORGANIZED AND THAT APPEARS TO BE
HAPPENING AROUND 07Z THIS MORNING. EACH HRRR RUN HAS BEEN BACKING
OFF ON THE SPEED AND OVERALL DEVELOPMENT. THE NOSE OF THE LOW LEVEL
JET AND BEST INSTABILITY ARE TO THE WEST AND NORTH...BUT WILL LEAN
NORTHEAST INTO THE AREA TODAY. THE MODELS CONTINUE TO BE TOO BULLISH
ON SFC MOISTURE. FOR NOW...THERE DOES SEEM TO BE A CONSENSUS THAT WE
WILL LIKELY SEE THE MN CONVECTION ROLL ACROSS THE AREA THIS MORNING
AS THE LOW LEVEL JET AND MOISTURE LEAN INTO THE AREA. THIS SHOULD
LAY OUT A LOW LEVEL BAROCLINIC ZONE THAT COULD BE THE FOCUS FOR MORE
CONVECTION LATER THIS AFTERNOON. WE SHOULD SEE ANOTHER MCS DEVELOP
OUT IN THE PLAINS THIS AFTERNOON AND ROLL INTO THE CWA LATER
TONIGHT. SO LONG STORY SHORT...LOOK FOR MORNING CONVECTION TO
DIMINISH THIS AFTERNOON WITH ANOTHER ROUND LATE TONIGHT INTO
SATURDAY MORNING. TEMPS MIGHT BE HELD DOWN A BIT TODAY IF WE ARE
SLOW TO SCOUR OUT THE MORNING CONVECTIVE DEBRIS. TEMPS WON/T DROP
TOO FAR TONIGHT AS WE ARE SOLIDLY IN THE WARM SECTOR.
SATURDAY THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.
PRECIP CHANCES CONTINUE TO EXIST EARLY ON THIS PERIOD EVEN THOUGH
500 HPA SHORT WAVE TROUGHS TRAVERSE MAINLY TO OUR NORTH AND WEST.
CWA CONTINUES TO LIE UNDER A MID-LEVEL RIDGE WITH SHORT WAVE TROUGHS
RIDING THROUGH. THE NOCTURNAL LLJ MAINLY FOCUSES ON SOUTHWEST AND
WEST CENTRAL WISCONSIN...PEAKING SATURDAY NIGHT. MODELS DO SHOW
LOW-LEVEL WAA AT THIS TIME...BUT WAA MORE PERSISTENT AND STRONGER
OUTSIDE THE CWA. FURTHER...ALTHOUGH SOME SYNOPTIC LIFT WILL BE
PRESENT IN THE PERIOD...THE THERMODYNAMIC ENVIRONMENT WILL NOT BE
THAT PRIMED. BUFKIT SOUNDINGS AND LOW-LEVEL THERMO ENVIRONMENT SHOW
A CAPPED ENVIRONMENT COINCIDING WITH LOW-LEVEL THERMAL RIDGE. THIS
COULD POTENTIALLY LIMIT OUR THUNDER CHANCES THIS WEEKEND.
OTHERWISE...AMPLE MEAN LAYER INSTABILITY IN THE PERIOD WILL COMBINE
WITH SUFFICIENT MOISTURE...ESPECIALLY CONSIDERING SFC DEW POINTS
FCST IN THE UPPER 60S TO AROUND 70 DURING THE DAY SAT AND SUN. SHEAR
WILL BE A LIMITING FACTOR THOUGH FOR ANY ORGANIZED DEVELOPMENT IN
THE PERIOD. DEEP LAYER 0-6KM SHEAR IS ONLY AROUND 15-25 KTS. THIS
SUGGEST ORDINARY THUNDERSTORMS AND SOME MULTICELL ORGANIZATION TYPE
STORM MODES. SATURDAY IS EXPECTED TO GIVE THE CWA THE BEST CHANCE
FOR CONVECTION GIVEN THE BETTER INSTABILITY AND PROXIMITY OF THE
EFFECTIVE BOUNDARY. THOUGH GIVEN THE AFOREMENTIONED CAP AND THE
UNCERTAIN POSITION OF THE BOUNDARY...CONTINUED WITH CHANCES ON
SATURDAY.
WARM AND ABOVE NORMAL HIGHS EXPECTED SATURDAY AND SUNDAY. MODEL
CONSENSUS OF 925 HPA TEMPS ARE AROUND 25-27 C SAT AND 24-26 C SUN
THAT CORRESPOND TO 89-93 F AND 87-91 F...RESPECTIVELY. NOTE...WILL
HAVE TO WATCH APPARENT TEMPS/HEAT INDEX VALUES SUNDAY GIVEN THE
MOIST SFC DEW POINTS IN THE UPPER 60S/AROUND 70 AND SFC HIGHS AROUND
90 IN PORTIONS OF THE CWA...AS HEAT INDEX VALUES REACH LOW AND MID
90S SAT AND WELL INTO THE MID AND UPPER 90S SUN. POTENTIAL RISK OF
HEAT INDEX VALUES FURTHER SUBSTANTIATED BY LOOKING AT CIPS IMPACT
BASED GUIDANCE\S PROBABILITY OF SFC HEAT INDEX VALUES EXCEEDING
95 F THAT HAS HIGH PROBS IN SOUTH CENTRAL AND SOUTHEAST WI.
MONDAY THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
PERIOD CHARACTERIZED GENERALLY BY A MID-LEVEL ZONAL FLOW...THAT
BREAKS DOWN LATE THURSDAY INTO FRIDAY AS A MORE AMPLIFIED PATTERN
TAKES OVER. THE LATTER SHARED BY BOTH THE GFS AND ECMWF. VARIOUS S/W
TROUGHS MOVE THROUGH THOUGH DIFFERENCES BETWEEN FEATURES AND TIMING
MAKE FCST UNCERTAIN. THE GENERAL SW FLOW AND THERMAL ENVIRONMENT
THOUGH SHOULD KEEP READINGS NEAR OR ABOVE THEIR SEASONAL NORMAL
VALUES. SEASONAL NORMAL VALUES THIS TIME OF THE YEAR ARE USUALLY
AROUND 81-82 TO 78-79 WEST TO EAST ACROSS THE CWA. BY THURSDAY INTO
FRIDAY WITH A LONG WAVE TROUGH DIGGING INTO THE GREAT LAKES
REGION...FLOW BECOMES MORE OUT OF THE NW-N AND HIGH TEMPERATURES
BEGIN TRENDING DOWNWARD.
&&
.AVIATION/12Z TAFS/...MAIN AVIATION CONCERN DURING THE PERIOD IS
TIMING OF ANY CONVECTION...AND THAT WILL BE CHALLENGING.
OVERALL...CONDITIONS SHOULD BE VFR. THE EXCEPTION WILL BE IN AND
AROUND ANY THUNDERSTORMS WHERE VSBY AND CIGS COULD BRIEFLY DROP TO
MVFR LEVELS. WE SHOULD SEE STORMS MOVE THROUGH THE AREA THIS
MORNING...AS THE REMNANTS OF STORMS UP TO OUR NORTHWEST EARLY THIS
MORNING ROLL SOUTHEAST THROUGH THE AREA. THERE SHOULD BE A BREAK IN
THE ACTIVITY THIS AFTERNOON...BUT CAN/T RULE OUT NEW DEVELOPMENT
ALONG ANY REMNANT OUTFLOW/BAROCLINIC BOUNDARIES DURING THE HEAT OF
THE AFTERNOON. THE NEXT BEST CHANCE FOR STORMS WOULD BE LATER
TONIGHT AS ANOTHER LARGE COMPLEX OF STORMS THAT DEVELOPS UPSTREAM
EARLIER IN THE AFTERNOON ROLLS IN.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
SATURDAY THROUGH THURSDAY...ET
Hazardous weather outlook, Jun 21, 2:32 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 AM CDT FRI JUN 21 2013
WIZ046-047-051-052-056>060-062>072-220845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
332 AM CDT FRI JUN 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY. WE SHOULD SEE TWO MAIN ROUNDS OF
THUNDERSTORM ACTIVITY...ONE THIS MORNING AS A COMPLEX OF STORMS
TO OUR NORTHWEST DROPS SOUTHEAST INTO THE AREA. THESE SHOULD
DIMINISH DURING THE AFTERNOON. THEN ANOTHER ROUND OF STORMS IS
EXPECTED LATER TONIGHT AS A COMPLEX OF STORMS TO THE WEST
ROLLS IN AFTER MIDNIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER MUCH OF THE AREA. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME DURING THIS PERIOD.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY
OVER MAINLY SOUTH CENTRAL WISCONSIN. THE MAIN THREAT WILL BE
STRONG WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.
LMZ643>646-220845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
332 AM CDT FRI JUN 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY. WE SHOULD SEE TWO MAIN ROUNDS OF
THUNDERSTORM ACTIVITY...ONE THIS MORNING AS A COMPLEX OF STORMS
TO OUR NORTHWEST DROPS SOUTHEAST INTO THE AREA. THESE SHOULD
DIMINISH DURING THE AFTERNOON. THEN ROUND TWO IS EXPECTED LATER
TONIGHT AS A COMPLEX OF STORMS TO THE WEST ROLLS IN AFTER
MIDNIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER
MUCH OF THE AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WIND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME DURING THIS PERIOD.
A WARM AND HUMID AIRMASS FLOWING OVER THE COLDER WATERS OF LAKE
MICHIGAN WILL LIKELY RESULT IN AREAS OF FOG...POSSIBLY DENSE AT
TIMES.
DAVIS
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jun 21, 5:04 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
604 AM CDT FRI JUN 21 2013
WIZ046-047-056-057-062-063-211215-
MARQUETTE-GREEN LAKE-SAUK-COLUMBIA-IOWA-DANE-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON
604 AM CDT FRI JUN 21 2013
...STRONG THUNDERSTORMS APPROACHING FROM THE NORTHWEST...
STRONG THUNDERSTORMS STRETCHING FROM NEAR BLACK RIVER FALLS TO LA
CROSSE TO PRAIRIE DU CHIEN WILL CONTINUE TO RACE SOUTHEAST AT 45
MPH. THESE SHOULD REACH THE WISCONSIN DELLS BETWEEN 7 TO 730 THIS
MORNING...AND THE MADISON AREA BETWEEN 8 AND 9 AM. AT SOME
POINT...WE EXPECT THE STORMS TO BEGIN WEAKENING BEFORE PUSHING OFF
TO THE EAST AND SOUTHEAST TOWARD MILWAUKEE.
THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. THE
MAIN THREAT IS STRONG AND DAMAGING WIND AND POSSIBLY LARGE HAIL.
BE PREPARED FOR THE ARRIVAL OF THESE STORMS OVER THE NEXT SEVERAL
HOURS.
DAVIS
Special weather statement, Jun 21, 6:01 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
701 AM CDT FRI JUN 21 2013
WIZ046-056-057-211245-
COLUMBIA-MARQUETTE-SAUK-
701 AM CDT FRI JUN 21 2013
...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL WISCONSIN...
AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES NORTH OF
WISCONSIN DELLS TO 13 MILES NORTHWEST OF REEDSBURG TO 53 MILES
SOUTHWEST OF REEDSBURG...MOVING EAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
REEDSBURG BY 725 AM CDT...
WISCONSIN DELLS AND LAKE DELTON BY 730 AM CDT...
WESTFIELD BY 735 AM CDT...
WISCONSIN DELLS AIRPORT BY 740 AM CDT...
WEST BARABOO AND BARABOO BY 745 AM CDT...
ADDITIONALLY...OTHER SCATTERED THUNDERSTORMS WERE LOCATED FROM
MARQUETTE COUNTY SOUTH THROUGH THE MADISON AREA. THESE WEAKER STORMS
WERE MOVING NORTHEAST.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
KAPELA
Special weather statement, Jun 21, 6:08 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
708 AM CDT FRI JUN 21 2013
WIZ056-057-062-063-067-068-211245-
COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-SAUK-
708 AM CDT FRI JUN 21 2013
...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL WISCONSIN...
AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 40 MILES NORTHWEST
OF DODGEVILLE TO 70 MILES WEST OF MINERAL POINT...MOVING EAST AT 50
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
LONE ROCK AIRPORT AND BLACKHAWK LAKE RECREATION AREA BY 745 AM
CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
KAPELA
Special weather statement, Jun 21, 6:45 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 AM CDT FRI JUN 21 2013
WIZ046-047-052-057-211345-
COLUMBIA-GREEN LAKE-MARQUETTE-SHEBOYGAN-
745 AM CDT FRI JUN 21 2013
...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL WISCONSIN...
AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BERLIN TO 24 MILES SOUTHWEST OF BERLIN TO 39 MILES SOUTHWEST OF
BERLIN...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
MONTELLO BY 750 AM CDT...
BERLIN BY 800 AM CDT...
PRINCETON BY 805 AM CDT...
GREEN LAKE BY 820 AM CDT...
MARKESAN BY 840 AM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
KAPELA
Thunderstorm Wind, Iowa
- When
- June 21, 6:55 AM CST
- Where
- Iowa County, Avoca
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 43.180, -90.520
The Iowa County Emergency Manager reported numerous trees and power lines blown down by thunderstorm wind gusts estimated at 64 mph (56 knots).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, June 21, 20131 death · 2 injured · $1.1 million · EF0 · 75 events
- Flash Flooding and Hail in Minnesota, June 21 to 22, 2013$18 million · 1.75 in hail · 86 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$11 million · 0.88 in hail · 10 events
- Flash Flooding and Flooding in Iowa, June 21 to 25, 20131 injured · $705,000 · 1 in hail · 13 events
- Tornado and Hail in Nebraska, June 21, 2013$705,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, June 21 to 29, 2013$794,000 · 50 kt wind · 15 events
- Tornadoes and Hail in South Dakota, June 21, 2013$265,000 · EF0 · 27 events
- Damaging Winds and Heavy Rain in Nebraska, June 21 to 22, 2013$500,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Wind in Wisconsin, June 21 to 22, 2013$412,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in Illinois, June 21, 2013$275,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Dakota, June 21, 2013$175,000 · 4.25 in hail · 14 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$180,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464523.